Pearls

Venlafaxine discontinuation syndrome: Prevention and management

Author and Disclosure Information

 

References

Most antidepressants lead to adverse discontinuation symptoms when they are abruptly stopped or rap­idly tapered. Antidepressants with a short half-life, such as paroxetine and venlafaxine, can cause significantly more severe discon­tinuation symptoms compared with antide­pressants with a longer half-life.


One culprit in particular

Among serotonin-norepinephrine reuptake inhibitors (SNRIs), venlafaxine is notori­ous for severe discontinuation symptoms. Venlafaxine has a half-life of 3 to 7 hours, and its active metabolite, desvenlafaxine, possesses a half-life of 9 to 13 hours. Higher frequency of discontinuation symptoms is associated with the use of higher dosages of venlafaxine and longer duration of treatment.

Venlafaxine is available in immediate release (IR) and extended release (XR) formu­lations. Venlafaxine XR has a slower release, extending the time to peak plasma concen­tration and, therefore, has once daily dosing and fewer side effects; however, it offers no substantial advantage over IR formulation in terms of diminished withdrawal effects. Desvenlafaxine also is marketed as an antidepressant and, although one can speculate that the drug would have a lower rate of dis­continuation symptoms than venlafaxine, no evidence supports this hypothesis.

A range of venlafaxine discontinuation symptoms have been reported (Table).1


Preventing discontinuation symptoms

Patients for whom venlafaxine is prescribed should be informed about discontinuation symptoms, especially those who have a his­tory of noncompliance. Monitor patients closely for discontinuation symptoms when venlafaxine is stopped—even if the patient is switched to another antidepressant. A gradual dosage reduction is recommended rather than abrupt termination or rapid dosage reduction. Immediately switching from venlafaxine to a selective serotonin reuptake inhibitor (SSRI) generally is not recommended, although it could alleviate some discontinuation symptoms2; cross-taper medication over 2 to 3 weeks.

Switching from venlafaxine to another SNRI, such as duloxetine, is less well studied. At venlafaxine dosages of <150 mg/d, an immediate switch to another SNRI of equiva­lent dosage generally is well-tolerated. For higher dosages, a gradual cross-taper is advised.2

Most patients tolerate a venlafaxine dosage reduction by 75 mg/d, at 1-week intervals. For patients who experience severe discontinuation symptoms with a minor dosage reduction, venlafaxine can be tapered over 10 months with approximately 1% dosage reduction every 3 days. Stahl3 recommends dissolving the tablet in 100 mL of juice, discarding 1 mL, and drinking the rest. After 3 days, 2 mL can be discarded, etc.

Another strategy to prevent discontinu­ation syndrome is to initiate fluoxetine—an SSRI with a long half-life—before taper; maintain fluoxetine dosage while venlafaxine is tapered; and then taper fluoxetine.


Managing discontinuation symptoms

If your patient experiences significant dis­continuation symptoms, resume the last prescribed venlafaxine dosage, with a plan for a more gradual taper. Acute discontinuation syndrome also can be treated by initiating fluoxetine, 10 to 20 mg/d; after symptoms resolve, fluoxetine can be tapered over 2 to 3 weeks.

Disclosure
The author reports no financial relationship with any company whose products are mentioned in this article or with manufacturers of competing products.

Next Article: